Texas, 2011Tornado and Damaging Winds in Texas, August 25, 2011
August 25, 2011 · NWS CRP · 10 events in 5 counties and zones
On Thursday afternoon, August 25th 2011, portions of the Coastal Bend of South Texas experienced strong to severe thunderstorms. Several clusters of thunderstorms moved southwest across the Coastal Bend and produced winds between 40 and 70 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $85,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On Thursday afternoon, August 25th 2011, portions of the Coastal Bend of South Texas experienced strong to severe thunderstorms. Several clusters of thunderstorms moved southwest across the Coastal Bend and produced winds between 40 and 70 mph. Isolated pockets of wind damage were the result. There was also a brief EF-0 tornado which touched down near Alamo Beach.
An upper level disturbance originating from Northeast Texas and Arkansas the day before had pushed into Southeast Texas by the morning of the 25th. This disturbance then moved southwestward into South Texas during the afternoon of the 25th. Meanwhile, the atmosphere across South Texas became increasingly moist and unstable throughout the afternoon as this disturbance moved into the area.
Damage was fairly minimal throughout the region, although 3,000 customers did lose power during the storms. The storms did bring beneficial rainfall to parts of drought-stricken South Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Aug 25, 11:35 AM CST, 50 minutes earlier.
Area forecast discussion, Aug 25, 11:35 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1235 PM CDT THU AUG 25 2011
.DISCUSSION...UPDATE FOR 18Z AVIATION BELOW.
&&
.AVIATION...SCT SHRA AND TSTMS ASSOC WITH MID LEVEL DISTURBANCE WL
BE POSSB FM BEA-RKP-PKV-VCT THRU 21Z...THEN EXPAND SW TOWARDS ALI-
HBV-LRD 20Z-02Z. CONDS ARE FAVORABLE FOR STRONGER WIND GUSTS IN
TSTMS ACROSS THE NE CWA NEAR VCT. BRIEF IFR CONDS POSSB IN ANY
HEAVIER SHRA AND TSTMS. CONVECTION SHOULD GRADUALLY END OUT NEAR
LRD AFTER 02Z. OTHERWISE VFR CONDS WITH WINDS TURNING E AND SE
THRU THE AFTN. OCCASIONAL WIND GUSTS OVER 20 KTS AT
CRP/ALI/NQI/NGP BEHIND THE SEA-BREEZE.
&&
.PREV DISCUSSION... /ISSUED 1216 PM CDT THU AUG 25 2011/
DISCUSSION...SECOND UPDATE OUT INCREASING POPS ACROSS THE
NORTHEAST AND NORTH-CENTRAL COUNTIES. COVERAGE OF SHOWERS AND
THUNDERSTORMS INCREASING TO THE NORTHEAST ASSOCIATED WITH MID
LEVEL VORT. STEERING CURRENTS TO THE SOUTHWEST SHOULD ALLOW FOR
THIS CONVECTION TO ENTER THE NORTHEAST CWA. COVERAGE SHOULD THEN
EXPAND INLAND ACROSS THE NORTHEAST CWA MID AFTERNOON AND POSSIBLY
INTO CENTRAL AND NORTHERN CWA INTO BETTER INSTABILITY...AND AHEAD
OF SEABREEZE MOVING INLAND. IN ADDITION...A FEW OF THE STORMS COULD
PRODUCE STRONG WIND GUSTS GIVEN STRENGTHENING LOW LEVEL LAPSE
RATES/CAPE...AND IN AN AREA ACROSS THE NORTHEAST CWA WHICH
RESIDES ALONG THE SOUTHERN FRINGES OF BETTER BELT OF 30 KT 0-3KM
AND 0-6KM SHEAR. UPDATES OUT.
PREV DISCUSSION... /ISSUED 1059 AM CDT THU AUG 25 2011/
DISCUSSION...MODELS YESTERDAY DID POOR JOB WITH HANDLING OF
MOISTURE FIELDS AS WELL AS VORT MAX TO THE NORTHEAST LEFT OVER
FROM LAST NIGHTS CONVECTION. NEARLY 2.15" PWAT OBSERVED ON THE 12Z
SOUNDING AND VERIFIED ACROSS THE COASTAL BEND REGION ON THE GOES
PW SOUNDER. COOLER H85-H7 COLUMN WITH EAST-NORTHEAST FLOW...AND
WEAK SURFACE WINDS EVENTUALLY TURNING EAST-SOUTHEAST THIS
AFTERNOON WITH THE DEVELOPMENT OF THE SEA-BREEZE. ALL THIS FAVORS
SLIGHTLY BETTER CHANCES FOR RAIN TODAY ACROSS SOUTH TEXAS THAN
WAS INDICATED YESTERDAY. AFTER A FEW COASTAL SHOWERS THIS MORNING
FOCUS WILL SHIFT INLAND WITH THE SEABREEZE AND ALSO ACROSS THE
NORTHEAST CWA CLOSER TO THE PVA ASSOCIATED WITH THE VORT MAX.
INCREASED POPS ACROSS THE FAR NORTHEAST TO 30% AND WILL CONTINUE
TO MONITOR RADAR TRENDS ACROSS SOUTHEAST TEXAS FOR ANY ADDITIONAL
UPDATES.
&&
.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI 96 75 99 76 104 / 20 10 10 0 0
VICTORIA 99 76 103 75 106 / 50 10 10 0 0
LAREDO 106 79 107 80 108 / 10 20 10 0 0
ALICE 102 75 104 75 107 / 30 10 10 0 0
ROCKPORT 94 79 96 78 97 / 30 10 10 0 0
COTULLA 104 75 106 76 108 / 20 20 10 0 0
KINGSVILLE 99 74 102 77 107 / 20 10 10 0 0
NAVY CORPUS 93 80 94 79 96 / 20 10 10 0 0
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
JR/76...SHORT TERM/AVIATION
Hazardous weather outlook, Aug 25, 4:38 AM CST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
538 AM CDT THU AUG 25 2011
TXZ229>234-239>247-261045-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
538 AM CDT THU AUG 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON...WHICH
COULD PRODUCE WIND GUSTS 40 MPH OR MORE. AFTERNOON AND EARLY
EVENING HEAT INDICES BETWEEN 105 AND 109 DEGREES ARE AGAIN
EXPECTED AGAIN. A FEW LOCATIONS COULD BRIEFLY REACH 110 DEGREES
FOR AN HOUR OR TWO.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
MAXIMUM HEAT INDEX VALUES OF 105 TO 109 DEGREES CAN BE EXPECTED EACH
AFTERNOON ACROSS SOUTH TEXAS. HEAT INDICES COULD EXCEED 110
DEGREES OVER MANY LOCATIONS ON SATURDAY. OTHERWISE...NO OTHER
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
GMZ230-235-250-255-270-275-261045-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
538 AM CDT THU AUG 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDDLE TEXAS COASTAL
WATERS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER THE WATERS THIS
AFTERNOON...PRODUCING WIND GUSTS TO 30 KNOTS. NO OTHER HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
GW/PZ
In the hours before
Special weather statement, Aug 25, 11:17 AM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1217 PM CDT THU AUG 25 2011
TXZ247-251815-
CALHOUN-
1217 PM CDT THU AUG 25 2011
...A CLUSTER OF STRONG THUNDERSTORMS WILL BE AFFECTING CALHOUN
COUNTY BY 100 PM CDT...
AT 1215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THE LEADING EDGE OF A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM
NEAR EL CAMPO SOUTHWARD TO PALACIOS...MOVING SOUTHWEST AT 15 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.
MB
Special weather statement, Aug 25, 12:02 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
102 PM CDT THU AUG 25 2011
TXZ234-251900-
VICTORIA-
102 PM CDT THU AUG 25 2011
...A CLUSTER OF STRONG THUNDERSTORMS WILL BE AFFECTING VICTORIA
COUNTY BY 130 PM CDT...
AT 100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM JUST NORTH OF EDNA
SOUTHWARD TO LAVACA BAY...MOVING SOUTHWEST AT 15 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS CLUSTER OF STORMS.
MB
Special weather statement, Aug 25, 12:12 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
112 PM CDT THU AUG 25 2011
TXZ247-251915-
CALHOUN-
112 PM CDT THU AUG 25 2011
...STRONG THUNDERSTORMS WERE AFFECTING CALHOUN COUNTY...
AT 111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM POINT COMFORT TO 9
MILES SOUTHWEST OF INDIANOLA...MOVING WEST AT 20 MPH.
WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS AS THEY PUSH
ACROSS CALHOUN COUNTY.
MB
Event by event
8 thunderstorm wind, 1 tornado, 1 lightning. Local standard time, as filed.
Tornado, Calhoun
- When
- August 25, 12:25 PM CST to 12:26 PM CST
- Where
- Calhoun County, 1.89 mi NNW of Magnolia Beach to 2.02 mi NW of Magnolia Beach
- Rating
- EF0
- Path length
- 0.24 mi
- Path width
- 100 yd
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 28.574, -96.565
An NWS survey concluded a short lived tornado touched down near Alamo Beach Street and Lee Street in Alamo Beach. Near this point two homes were observed with small portions of their roofs peeled back. Sheet metal was also torn off the side of one of the homes and a window was broken. A third home near the area was observed to have missing shingles. The tornado continued west to a point near F. M. 2717 between Fannin and East Sunrise Streets. At this point, a poorly constructed mobile home with two floors was observed to have significant damage. The top floor was taken off and deposited to the west-southwest. The bottom floor was partially shifted off the blocks but remained upright. A brick facade on the west side of the home collapsed. Maximum winds were estimated to be around 75 mph with a path length of one quarter of a mile and path width of 100 yards.
Thunderstorm Wind, Victoria
- When
- August 25, 12:30 PM CST
- Where
- Victoria County, 0.13 mi E of Victoria
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 28.800, -96.978
Thunderstorm winds caused roof damage, blew down several trees, and blew over a small travel camper.
Thunderstorm Wind, Victoria
- When
- August 25, 12:40 PM CST to 12:42 PM CST
- Where
- Victoria County, 2.61 mi SE of Victoria Ball Arpt to 1.35 mi NW of Victoria
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 28.851, -96.992
Telephone wires were knocked down in Victoria from the 1100 block of Salem Road to the 1000 block of Virginia Avenue.
Thunderstorm Wind, Victoria
- When
- August 25, 12:47 PM CST
- Where
- Victoria County, 4.26 mi WNW of Inez
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 28.914, -96.849
Spotter reported a thunderstorm wind gust of 63 mph in Inez. The wind bent the mast holding the weather station equipment and took off shingles from the roof of the spotter's house.
Lightning, Victoria
- When
- August 25, 1:00 PM CST
- Where
- Victoria County, 1.38 mi N of Victoria
- Property damage
- $20,000
- Reported by
- County Official
- Coordinates
- 28.820, -96.980
Lightning caused two separate house fires in Victoria. The lightning blew out electrical panels and the fires damaged structures.
Thunderstorm Wind, Victoria
- When
- August 25, 1:00 PM CST
- Where
- Victoria County, 1.97 mi W of Victoria
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 28.797, -97.012
Winds downed pine tree 8 to 10 inches in diameter.
Thunderstorm Wind, Bee
- When
- August 25, 2:15 PM CST
- Where
- Bee County, 0.61 mi E of (Nir)nas Chase Fld B
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 28.370, -97.660
Winds downed several trees near Chase Field.
Thunderstorm Wind, Bee
- When
- August 25, 2:20 PM CST
- Where
- Bee County, 0.69 mi N of Beeville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 28.410, -97.750
Winds blew down power lines into trees in the central sections of Beeville.
Thunderstorm Wind, San Patricio
- When
- August 25, 2:30 PM CST
- Where
- San Patricio County, 2.92 mi NE of Sodville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 28.000, -97.437
Winds blew power pole down on to railroad track near Highway 181 northwest of Taft.
Thunderstorm Wind, Nueces
- When
- August 25, 2:57 PM CST
- Where
- Nueces County, 0.84 mi E of Clarkwood
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 27.780, -97.516
ASOS at Corpus Christi International Airport recorded a 59 MPH gust.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Arizona, August 25, 20111 death · 2 injured · $150,000 · 1 event
- Damaging Winds in Pennsylvania, August 25, 20111 death · $10,000 · 50 kt wind · 2 events
- Rip Current in Virginia, August 25, 20111 death · 1 event
- Lightning Strikes in Maryland, August 25, 2011$305,000 · 2 events
- Tropical Storm and High Surf in Florida, August 25 to 26, 20118 injured · $2,000 · 3 events
- Damaging Winds in Ohio, August 25, 2011$150,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Pennsylvania, August 25, 2011$125,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Virginia, August 25, 2011$61,000 · 1 in hail · 16 events
- Hail and Damaging Winds in Virginia, August 25, 2011$47,000 · 1.75 in hail · 21 events
- Flash Flooding in Ohio, August 25, 2011$20,000 · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 25, 201156 kt wind · 17 events
- Damaging Winds in Virginia, August 25, 2011$12,000 · 53 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337978, 337987, 337996, 338004, 337965, 337998, 338001, 338002, 338003, 338039.